Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the theory of biorthogonal polynomials


Authors: A. Iserles and S. P. Nørsett
Journal: Trans. Amer. Math. Soc. 306 (1988), 455-474
MSC: Primary 42C05; Secondary 33A65
DOI: https://doi.org/10.1090/S0002-9947-1988-0933301-8
MathSciNet review: 933301
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \varphi (x,\,\mu )$ be a distribution in $ x \in {\mathbf{R}}$ for every $ \mu $ in a real parameter set $ \Omega $. Subject to additional technical conditions, we study $ m$th degree monic polynomials $ {p_m}$ that satisfy the biorthogonality conditions

$\displaystyle \int_{ - \infty }^\infty {{p_m}(x)\,d\varphi (x,{\mu _l}) = 0,} \qquad l = 1,\,2, \ldots ,\,m,\;m \geqslant 1$

, for a distinct sequence $ {\mu _1},\,{\mu _2},\, \ldots \; \in \Omega \,$. Necessary and sufficient conditions for existence and uniqueness are established, as well as explicit determinantal and integral representations. We also consider loci of zeros, existence of Rodrigues-type formulae and reducibility to standard orthogonality. The paper is accompanied by several examples of biorthogonal systems.

References [Enhancements On Off] (What's this?)

  • [N] I. Akhiezer [1965], The classical moment problem, Hafner, New York.
  • [C] Brezinski [1980], Padé-type approximation and general orthogonal polynomials, Birkhäuser, Basel. MR 561106 (82a:41017)
  • [T] S. Chichara [1978], An introduction to orthogonal polynomials, Gordon and Breach, New York. MR 0481884 (58:1979)
  • [C] W. Cryer [1970], Rodrigues' formula and the classical orthogonal polynomials, Boll. Un. Mat. Ital. 3, 1-11. MR 0259197 (41:3839)
  • [R] T. Gregory and D. L. Karney [1969], A collection of matrices for testing computational algorithms, Wiley-Interscience, New York. MR 0253538 (40:6752)
  • [P] R. Halmos [1950], Measure theory, Van Nostrand, Toronto. MR 0033869 (11:504d)
  • [A] Iserles and S. P. Nørsett [1987a], Two-step methods and bi-orthogonality, Math. Comp. 49, 543-552. MR 906187 (88i:65088)
  • 1. -, [1987b], Bi-orthogonality and zeros of transformed polynomials, J. Comput. Appl. Math. 19, 39-45. MR 901210 (88h:65036)
  • [A] Iserles and E. B. Saff [1987], Biorthogonality in rational approximation, J. Comput. Appl. Math. 19, 47-54. MR 901211 (88h:65037)
  • [S] Karlin and W. J. Studden [1966], Tchebycheff systems: with applications in analysis and statistics, Wiley-Interscience, New York. MR 0204922 (34:4757)
  • [E] M. Nikišin [1982], On simultaneous Padé approximants, Math. USSR Sbornik 41, 409-425.
  • [P] I. Pastro [1984], Orthogonal polynomials and some $ q$-beta integrals of Ramanujan, Univ. of Wisconsin-Madison, Tech. Rep.
  • [M] J. D. Powell [1981], Approximation theory and methods, Cambridge Univ. Press, Cambridge. MR 604014 (82f:41001)
  • [E] D. Rainville [1967], Special functions, Macmillan, New York. MR 0107725 (21:6447)
  • [G] Szegö [1982], Collected papers, Birkhäuser, Boston, Mass.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42C05, 33A65

Retrieve articles in all journals with MSC: 42C05, 33A65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0933301-8
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society